Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 18, 2018, 7:33 PM EDT for Columbia County, New York; Berkshire County, Massachusetts. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 7:33 PM EDT (23:33 UTC)
- Expired
- Jun 18, 2018, 8:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Columbia County, NY
The radar
The Albany radar (KENX), 91 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:42 PM EDT | TSTM WND DMG | 2 Ne Sheffield, MA | WIRES DOWN. |
| Jun 18, 7:45 PM EDT | TSTM WND DMG | 5 E Sheffield, MA | TREES DOWN. |
| Jun 18, 7:47 PM EDT | TSTM WND DMG | 4 S Monterey, MA | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS51 KALY 182333
SVRALY
MAC003-NYC021-190030-
/O.NEW.KALY.SV.W.0037.180618T2333Z-180619T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
733 PM EDT MON JUN 18 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Berkshire County in western Massachusetts...
Southeastern Columbia County in east central New York...
* Until 830 PM EDT.
* At 733 PM EDT, a severe thunderstorm was located near Great
Barrington, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ashley Falls around 740 PM EDT.
Sandisfield around 750 PM EDT.
Otis around 755 PM EDT.
Tolland around 805 PM EDT.
Other locations impacted by this severe thunderstorm include
Hartsville, Konkapot, Gomorrah, New Boston, Alford, Newsboy Statue,
Montville, Southfield, East Otis and Cold Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4215 7303 4215 7307 4212 7306 4211 7307
4209 7307 4207 7306 4204 7305 4205 7335
4209 7355 4226 7348 4219 7302
TIME...MOT...LOC 2333Z 285DEG 42KT 4216 7342
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:14 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 18, 7:14 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Albany NY 714 PM EDT Mon Jun 18 2018 .SYNOPSIS... Scattered showers and thunderstorms will diminish this evening with the passage of the cold front. A more seasonable airmass takes over Tuesday and should last for the remainder of the week with much lower humidity. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... All headlines for the region have been cancelled or dropped as of 7 PM EDT. Leading edge of the convection was progressing east-southeast as convective instability in its wake continues to dissipate. After close coordination with neighboring offices and SPC, we dropped the severe thunderstorm watch at 7 PM EDT. The cold front remains upstream and crossing northern Lake Ontario as enhanced 1-minute GOES-16 satellite imagery reveals not much convective upgrowth at this time. As peak heating is well done and LAPS/SPC mesoscale windows show CAPES less than 1000 j/kg and best thunderstorm activity upstream of the cold front, we will drop PoPs back to chc-sct at this time. As the remainder of the evening progresses, so does the upstream cold front that per the HRRR/RAP will progress southward and clear the Dacks and Lake George Saratoga Region before midnight, Capital Region around midnight and south of I90 between 3-6 AM EDT Tuesday. So we will attempt to time this in the forecast/grids. Temperatures will slowly cool off with fropa from north to south with 50s across the Dacks to near 70F for mid-Hudson Valley and NW CT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Overall a rather quiet period of weather is expected in the wake of the cold front with noticeable drier and cooler/seasonable weather as we welcome the official start of summer on Thursday. A couple of items of note are the cold front that pushes through the region today is expected to become quasi-stationary between I70-I80 with a weak wave passing through the digging trough from central Canada late Wednesday into Wednesday night. Clouds and perhaps some showers near the I84 corridor where we will place slight chance PoPs. Meanwhile another cold front from the north with limited moisture is forecast to slide southward as well. At this time, this front will be accompanied by partial cloud coverage and a wind shift. By Thursday, looks a really nice day setting up with a near 1020MB surface high sliding southeast from Canada across the Great Lakes and into the northeast. Temperatures mainly into the 70s under summer sunshine as H850 temperatures are expected to be around 10C. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A dry end to the week will transition into a wet period by the beginning of next week. High pressure will give way to a slowly moving system originating near the Oklahoma and Texas panhandles. It will be centered near northern Missouri on Friday, and is expected to reach western New York on Sunday. A weak warm front will stay south of our forecast area through the end of the week with this system, keeping heat at bay. Behind the low as it moves on to the Atlantic Provinces, a cold front from the north will usher in cooler and drier air after Monday. High temperatures each day will range from around 70 degrees in the higher elevations, to the lower 80s down the Hudson Valley. Low temperatures will range from the mid 40s to around 60 degrees Friday night, and the upper 50s to mid 60s Saturday and Sunday nights. && .AVIATION /23Z MONDAY THROUGH SATURDAY/... A front will move across the local area tonight. Ahead of the front, a pre frontal trough will bring showers and thunderstorms late this afternoon and evening. After 07-09z the front will clear through the region brining fair weather back into the region. Ceilings and visibilities will be VFR early this afternoon. As showers and thunderstorms develop from northwest to southeast, ceilings and visibilities may drop to MVFR/IFR. Winds will be out of the southwest this afternoon 10-15 knots with isolated gusts to 25kts. As the front moves through the region overnight, winds will shift to the west-northwest around 10-15 knots. Outlook... Tuesday: Low Operational Impact. Breezy NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Scattered to numerous showers and thunderstorms into the evening hours as winds become breezy as well with southwest winds gusting up to 30 mph into the evening hours. A drier and more seasonable airmass takes hold Tuesday and through most of the upcoming week, with RH values falling into the 35 to 45 percent range. North-northwesterly winds may gust to near 20 mph. Similar temperatures and humidity Wednesday but with lighter winds. && .HYDROLOGY... Scattered to numerous showers and thunderstorms into this evening and tonight as a cold front interacts with a hot and humid airmass. There is copious moisture to work with and potential for backbuilding storms with winds parallel to the frontal boundary. Precipitable water values are forecast to be 2-2.25 inches, which is near the climatological daily maximum. So storms are certainly capable of heavy rainfall, with a threat for urban and small stream flooding as well as isolated flash flooding. The mitigating factor will be the fast movement of the system and antecedent conditions are quite dry the past couple of weeks. While basin average amounts are expected to range between 0.50 and 1.00 inches, locally higher amounts are likely. Drier weather returns for most of the region the remainder of the week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... Record highs for today and preliminary data... TIED! Albany NY - 97 degrees 1957 and 2018 (records date back to 1874) Glens Falls NY - 93 degrees 1994 (records date back to 1949) NEW! Poughkeepsie NY - 94 degrees in 2018. Old record of 93 degrees 1957 (records date back to 1931) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...BGM SHORT TERM...BGM LONG TERM...ELH AVIATION...VTK FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson CLIMATE...BGM
Hazardous weather outlook, Jun 18, 7:21 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 721 PM EDT Mon Jun 18 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 721 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and southern Vermont. .DAY ONE...Tonight. There remains a chance for thunderstorms this evening as a cold front slides southward tonight. These thunderstorms will still have the capability to produce heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 18, 6:30 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
630 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 3 SSW GANSEVOORT 43.15N 73.67W
06/18/2018 SARATOGA NY NWS EMPLOYEE
TREE DOWN ON WIRES NORTH OF DUNKIN ROAD.
&&
EVENT NUMBER ALY1800226
LJLSpecial weather statement, Jun 18, 6:33 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Albany NY
633 PM EDT MON JUN 18 2018
MAZ001-NYZ054-061-VTZ013-182300-
Northern Berkshire-Eastern Columbia-Eastern Rensselaer-Bennington-
633 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BERKSHIRE...
SOUTHEASTERN RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES...
At 632 PM EDT, showers with some embedded thunder and strong, gusty
winds were located near Berlin, or 12 miles northwest of Pittsfield,
moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Adams and Cheshire around 645 PM EDT.
Florida and Savoy around 650 PM EDT.
East Windsor around 655 PM EDT.
Other locations impacted by this storm include Hairpin Turn,
Greylock, Soldiers Memorial Field, West Stephentown, North Hancock,
Cheshire Harbor, Arnoldville, Center Berlin, Braytonville and
Berkshire.
LAT...LON 4274 7302 4270 7302 4270 7295 4269 7295
4269 7298 4267 7300 4266 7298 4267 7296
4264 7295 4255 7298 4253 7297 4248 7298
4241 7301 4251 7355 4281 7329 4278 7293
4274 7293
TIME...MOT...LOC 2232Z 280DEG 50KT 4262 7337
MSELocal storm report, Jun 18, 6:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
641 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG POUGHKEEPSIE 41.70N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
*** 1 INJ *** VACANT BUILDING COLLAPSED ONTO OCCUPIED
BUILDING TRAPPING ONE OCCUPANT UNDER DEBRIS.
&&
EVENT NUMBER ALY1800227
11Local storm report, Jun 18, 7:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
722 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG BEACON 41.50N 73.97W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800228
11Local storm report, Jun 18, 7:23 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
723 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WAPPINGERS FALLS 41.60N 73.92W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800229
11Local storm report, Jun 18, 7:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG FISHKILL 41.53N 73.89W
06/18/2018 DUTCHESS NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1800230
11The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:15 PM EDT | Special Weather Statement | ALY | Fulton | 45 min |
| Jun 18, 2:30 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 45 min |
| Jun 18, 2:56 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 49 min |
| Jun 18, 2:59 PM EDT | Special Weather Statement | ALY | Fulton | 46 min |
| Jun 18, 3:09 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 48 min |
| Jun 18, 3:59 PM EDT | Special Weather Statement | ALY | Rensselaer | 31 min |
| Jun 18, 4:06 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 54 min |
| Jun 18, 4:12 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 63 min |
| Jun 18, 5:16 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery, Schoharie | 59 min |
| Jun 18, 6:33 PM EDT | Special Weather Statement | ALY | Rensselaer | 27 min |
| Jun 18, 6:48 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 34 min |
| Jun 18, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 24 min |
| Jun 18, 7:57 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 33 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.